Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 149, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 11, 2004, 4:11 PM CDT for 4 counties in Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 4:11 PM CDT (21:11 UTC)
- Expired
- Jun 11, 2004, 5:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Kandiyohi County, MN, McLeod County, MN, Meeker County, MN, Renville County, MN
The radar
The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 112111 SVRMPX MNC067-085-093-129-112215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 410 PM CDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KANDIYOHI COUNTY IN CENTRAL MINNESOTA MEEKER COUNTY IN CENTRAL MINNESOTA MCLEOD COUNTY IN CENTRAL MINNESOTA EASTERN RENVILLE COUNTY IN CENTRAL MINNESOTA * UNTIL 515 PM CDT * AT 406 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 26 MILES SOUTH OF LITCHFIELD...OR ABOUT 16 MILES EAST OF OLIVIA...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... LITCHFIELD. COSMOS LAKE LILLIAN. BUFFALO LAKE. GROVE CITY. STEWART. HUTCHINSON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4523 9500 4466 9478 4482 9442 4525 9437 $$ MBK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 11, 2:40 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 240 PM CDT FRI JUN 11 2004 .DISCUSSION...MAIN SWATH OF LOW CLOUDS FROM WEST CNTRL MN INTO WC WISC. AREAS FROM MOX TO MSP AND POINTS SWD ARE MAINLY SCT-BKN WITH ENOUGH INSOLATION TO START FIRING STORMS. EXCELLENT CORRELATION OF SFC OBS AND VISIBLE IMAGERY BOTH NICELY SHOWING LOCATION OF WARM FRONT A LITTLE NORTH OF FORT DODGE AT 19Z. SAID FRONT HAS BEEN MOVING NWD ABOUT 30 MPH AND THE FIRST SVR WX REPORTS HAVE COME IN TO FSD CWA. EXPECT A BUSY AFTERNOON AND EVENING AS WARM FRONT LIFTS INTO SRN MN. SUSPECT IT WILL REACH RWF/FBL LINE EARLY EVENING. 18Z KMPX SOUNDING SHOWS IT WILL BE A LITTLE WHILE BEFORE SVR STORMS CAN DEVELOP INTO THE METRO. HAVE BEEN MULLING A FLOOD WATCH AND PER COORD WITH ARX...WILL DO SO. MID LEVEL WEAKENESS IN WINDS SUGGESTS STORMS MAY BACKBUILD AND WITH SUCH HIGH WATER CONTENT...THINK IT WISE TO GO WITH WATCH OVER RAIN SOAKED SC/SE MN. REST OF FORECAST PACKAGE LARGELY UNCHANGED. SOME HINT THAT TROF COMING FROM NW MAY RESULT IN POP UP SHOWERS SUNDAY AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...FLOOD WATCH TONIGHT SC AND SE MN. WI...NONE. && KRAUSE NOTE...THE AWIPS IDENTIFIER FOR THE AREA FORECAST DISCUSSION ISSUED BY THE NWS TWIN CITIES/CHANHASSEN WILL CHANGE FROM AFDMSP TO AFDMPX EFFECTIVE AT 1200 UTC ON JUN 15 2004...WEATHER PERMITTING. THE WMO HEADER FOR THIS PRODUCT WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, Jun 11, 5:22 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 522 AM CDT FRI JUN 11 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-121100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 522 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. IN ADDITION TO LARGE HAIL...ISOLATED TORNADOES ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. ALSO...PONDING OF WATER AND RISING STREAM LEVELS COULD OCCUR IF THE RAINS PERSIST FOR MORE THAN A SHORT PERIOD OF TIME. THIS POSSIBILITY OF DANGEROUS WEATHER THIS AFTERNOON AND THIS EVENING...IS DUE TO A COLD FRONT MOVING EAST INTO MINNESOTA...WHILE A WARM FRONT PUSHES NORTH INTO SOUTHERN MINNESOTA. THE SEVERITY OF THE THUNDERSTORMS WILL...IN LARGE PART... DEPEND UPON HOW MUCH SUNSHINE IS ABLE TO BREAK THROUGH THE CLOUDS... AND CAUSE SUFFICIENT HEATING TO DESTABILIZE THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY WELL BE NEEDED THIS AFTERNOON INTO TONIGHT. NAISTAT
In the hours before
Local storm report, Jun 11, 3:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL VESTA 44.51N 95.41W
06/11/2004 0.88 INCH REDWOOD MN TRAINED SPOTTER
ACCOMPANIED BY HEAVY DOWNPOUR
&&
BVSLocal storm report, Jun 11, 3:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 15 W REDWOOD FALLS 44.54N 95.42W
06/11/2004 0.75 INCH REDWOOD MN TRAINED SPOTTER
&&
BVSLocal storm report, Jun 11, 3:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 7 S OLIVIA 44.67N 95.00W
06/11/2004 RENVILLE MN TRAINED SPOTTER
FEW TREES DOWN
&&
BVSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:19 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 41 min |
| Jun 11, 2:46 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 44 min |
| Jun 11, 2:58 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 62 min |
| Jun 11, 3:11 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 64 min |
| Jun 11, 4:21 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 54 min |
| Jun 11, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 62 min |
| Jun 11, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 64 min |
| Jun 11, 4:42 PM CDT | Tornado Warning | MPX | Faribault | 33 min |
| Jun 11, 4:50 PM CDT | Tornado Warning | MPX | Blue Earth | 40 min |
| Jun 11, 5:06 PM CDT | Tornado Warning | MPX | Waseca | 39 min |
| Jun 11, 5:16 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 59 min |
| Jun 11, 5:26 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet | 49 min |
| Jun 11, 5:40 PM CDT | Tornado Warning | MPX | Freeborn, Steele | 35 min |
| Jun 11, 5:46 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 44 min |
| Jun 11, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey | 56 min |
| Jun 11, 6:09 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 51 min |
| Jun 11, 6:24 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.